Combination of low-dose aspirin and thienopyridine exacerbates small bowel injury.

Scandinavian journal of gastroenterology

PubMedID: 21133822

Shiotani A, Honda K, Murao T, Ishii M, Fujita M, Matsumoto H, Tarumi K, Kamada T, Sakakibara T, Haruma K. Combination of low-dose aspirin and thienopyridine exacerbates small bowel injury. Scand J Gastroenterol. 2011;46(3):281-6.
OBJECTIVE
Antithrombotics is increasingly being used for cardiovascular prevention. In more recent studies, small bowel injury and enteropathy associated with low-dose aspirin are increasingly being recognized. Aim of this study was to evaluate small bowel injury using video capsule endoscopy (VCE) in obscure gastrointestinal bleeding (OGIB) patients taking low-dose aspirin including other antithrombotics.

MATERIAL AND METHODS
This is a retrospective review of chronic users of antithrombotics who underwent VCE for suspected small bowel bleeding. Small bowel mucosal injury was evaluated using VCE findings.

RESULTS
Fifty-four OGIB patients (36 men and 18 women, mean age 72.4 years) underwent VCE from January 2007 to May 2009. Twenty-two patients were taking 100 mg of enteric-coated aspirin (aspirin group), 8 taking thienopyridine, (ticlopidine or clopidogrel, thienopyridine group), 13 taking aspirin combined with thienopyridine (combined group), and 11 taking warfarin (warfarin group). The mucosal injury, especially ulcers were most frequently detected in the combined group (46.2%, p = 0.01) among the four groups. The median number of redness lesions in the combined group was the highest among the four groups and was significantly higher than that in the warfarin group. The lesions of redness or small erosions in the aspirin and the combined groups tended to exist in the proximal part of small bowel.

CONCLUSIONS
Combination of low-dose aspirin therapy and thienopyridine may exacerbate small bowel injury, and the preventive strategies should be established.